Alabama, 2014

Flood in Alabama, May 2, 2014

May 2, 2014 · NWS MOB · 1 event in 1 county or zone

A person was killed after they went around a barricade and fell in a sinkhole left by recent heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A person was killed after they went around a barricade and fell in a sinkhole left by recent heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 2, 6:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 2, 6:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
742 AM CDT FRI MAY 2 2014

.UPDATE...QUICK UPDATE SENT TO REDUCE RAIN CHANCES THIS MORNING BASED
ON LATEST RADAR TRENDS. WILL MAINTAIN A SLIGHT CHANCE IN THE FAR
EASTERN ZONES DUE TO THE MAIN TROUGH AXIS BEING TO OUR WEST...BUT THE
BEST MOISTURE AND LIFT IS QUICKLY SHIFTING EAST. 34/JFB

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 4:08 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CDT FRI MAY 2 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
508 AM CDT FRI MAY 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG POSSIBLY BECOMING LOCALLY DENSE REDUCING VISIBILITIES TO
1/4 OF A MILE OR LESS WILL BE POSSIBLE LATE TONIGHT AND EARLY
SATURDAY MORNING. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN
DRIVING IN DENSE FOG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FOG POSSIBLY BECOMING DENSE REDUCING VISIBILITIES TO 1/4 OF A
MILE OR LESS...OCCURRING MOSTLY DURING THE LATE NIGHT AND EARLY
MORNING HOURS...WILL BECOME BETTER DEVELOPED THROUGH MIDWEEK.
MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN DRIVING IN
DENSE FOG.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-031200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
508 AM CDT FRI MAY 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Baldwin

When
May 2, 8:00 AM CST
Where
Baldwin County, Lillian to 2.36 mi SW of Lillian
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.400, -87.450

A 91 year old man died after he went around a barricade and fell in a sinkhole.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Baldwin2014-05-0291MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520683.